Tennessee, 2012Strong Wind in Tennessee, December 25, 2012
December 25, 2012 · NWS OHX · 1 event in 1 county or zone
An intense area of low pressure moving across the region produced strong winds across southeastern portions of Middle Tennessee during the late evening hours on December 25. Wind damage to trees was reported in Cannon County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense area of low pressure moving across the region produced strong winds across southeastern portions of Middle Tennessee during the late evening hours on December 25. Wind damage to trees was reported in Cannon County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 25, 10:28 PM CST, 22 minutes earlier.
Area forecast discussion, Dec 25, 10:28 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1028 PM CST TUE DEC 25 2012
.UPDATE...
LLJ BEGINNING TO CRANK UP AND AS THE WARM CORRIDOR WIDESPREAD
RAINFALL PUSHES EAST ACROSS THE PLATEAU...AREAS JUST TO THE WEST
OF THAT MAY EXPERIENCE SOME DEGREE OF SHORT LIVED SUBSIDENCE. THIS
WILL ACT TO HELP WITH SOME DOWNWARD TRANSPORT OF THE HIGHER
GRADIENT WINDS ALOFT. THUS...WILL UP THE WIND SPEEDS SOME ACROSS
THE PLATEAU AND SOUTHERN MIDDLE TN.
OTHERWISE...LATEST 00Z DATA SHOWING THE HEAVY RAINFALL PULLING
EAST OF THE AREA BY 06Z. WILL OPT TO REMOVE THE HEAVY RAINFALL
WORDING FROM THE ZONES. BUT...CATEGORICAL POPS STILL WARRANTED AS
THE UPPER LOW TO OUR SOUTHWEST IS STRENGTHENING WITH STILL PLENTY
OF MOISTURE TO WORK WITH.
AS FOR THE SEVERE POTENTIAL...SPC HAS SHIFTED THE SLIGHT RISK
FURTHER EAST. STILL WATCHING SOME CONVECTION OVER NRN AL. WILL
ADJUST TONIGHT GRAPHIC AND REMOVE SEVERE WITHIN THE NEXT HOUR.
REMAINDER OF THE FCST STILL APPEARS TO BE ON TRACK.
&&
.PREV DISCUSSION... /ISSUED 713 PM CST TUE DEC 25 2012/
UPDATE...
STRONG STORM SYSTEM TO TRACK NORTHEAST AND IMPACT THE MID
STATE...BEGINNING TONIGHT...WITH SEVERE WEATHER POTENTIAL...WIND
ADVISORY CRITERIA AND A WINTER WEATHER THREAT. THE SFC LOW IS
CURRENTLY POSITIONED JUST NORTH OF VICKSBURG WHILE THE UPPER LOW
IS LOCATED ACROSS EXTREME SOUTHERN AR.
FOR THE SEVERE THREAT...50 DEGREE PLUS TEMPS WILL PUSH NORTHWARD
AS THE SYSTEM APPROACHES. THE WARMER TEMPS WILL MOVE ACROSS OUR
SOUTHERN AND EASTERN AREAS LATER TONIGHT. SFC INSTABILITIES WILL
HAVE A DIFFICULT TIME RAMPING UP AS SHOWALTER VALUES STAY ABOVE 2
AND SFC CAPES REMAIN MINIMAL. MID LEVEL CAPES AND 850 MB SHOWALTER
VALUES LOOK A LITTLE BETTER...PARTICULARLY BETWEEN THE 03Z AND 09Z
TIME FRAME. HEAVIER CONVECTION IS NOTED ACROSS NRN AL AT THIS
TIME...ALTHOUGH LITTLE ORGANIZATION IS INDICATED AT THIS POINT.
AT ANY RATE...60 KT LLJ WILL INTERACT WITH THE INSTABILITY AND
PROVIDE THE SLIGHT RISK OF SEVERE STORMS. ADDITIONALLY...HELICITY
VALUES WILL BE ELEVATED AND AS THIS COUPLES WITH A RATHER LOW
LCL...CANNOT RULE OUT THE POTENTIAL FOR ISOLATED TORNADIC
FORMATION. STILL...THE BEST CHANCE FOR SEVERE WILL BE SOUTH OF A
WAYNESBORO TO MURFREESBORO TO CROSSVILLE LINE...MAINLY FROM 10 PM
UNTIL 3 AM OVERNIGHT.
FOR THE WIND THREAT...SFC LOW TO APPROACH AND REACH MIDDLE TN
BETWEEN 06Z AND 12Z. PRESSURE GRADIENTS TO REMAIN TIGHT ALTHOUGH A
BRIEF RELAXATION IS EXPECTED AROUND 12Z. UPPER LEVEL WIND ENERGY
WILL STRENGTHEN WITH TIME AND AS THE LIGHTER PRECIPITATION OCCURS
ON WEDNESDAY...DOWNWARD TRANSPORT OF THE TIGHTENING UPPER LEVEL GRADIENT
WINDS WILL BE MORE LIKELY. IT IS AT THAT TIME THAT THE HIGHER GUSTS
WILL RETURN AFTER THE 12Z RESPITE.
FOR THE WINTER WEATHER THREAT...ALREADY SEEING SNOW UNDERNEATH THE
UPPER LOW OVER SOUTHERN AR. HOWEVER...SFC LOW IS DISPLACED 100 TO
150 MILES TO THE EAST. THIS IS ENABLING MORE CAA IN THE LOWER
LEVELS. THE PROBLEM WITH THE FCST IS THAT EVEN THOUGH THE UPPER
LOW WILL REACH NW/W MIDDLE TN BY 12Z...THE SFC LOW BY THAT TIME WILL
BE NEARLY VERTICALLY STACKED WITH IT. THIS WILL RESULT IN A
STRONGER OVERALL STORM SYSTEM...BUT...MORE LOW LEVEL WARM AIR WILL
UNDERCUT THE UPPER LOW. THUS...THE DEGREE OF VERTICALLY CONNECTED
COLUMN COOLING IN THE LOWER LEVELS WILL BE COMPROMISED ALONG AND
TO THE RIGHT OF THE TRACK. ALONG AND TO THE LEFT OF THE
TRACK...THE TRANSITION TO A RAIN/SNOW MIX WILL BE QUICKER.
FOR THE FCST UPDATE...BOTH THE EURO AND THE NAM TRACK THE UPPER
LOW ABOUT 30 MILES FURTHER SOUTH THAN THE GFS. THUS...I AM GOING
TO GO AHEAD AND LOWER TEMPS BY A FEW DEGREES ACROSS THE WEST.
FURTHERMORE...I WILL MOVE UP THE TRANSFORMATION OVER TO RAIN/SNOW
AN HOUR OR SO QUICKER ACROSS THE WEST. STILL THOUGH...NOT ANTICIPATING
ACCUMULATION THROUGH 12Z. BUT...UPPER LEVEL STORM SYSTEMS CAN BE
TRICKY. IT WILL BE IMPORTANT TO VIEW THE CONDITIONS UNDERNEATH THE
STRENGTHENING UPPER LOW AS THE NIGHT PROGRESSES. THE STACKING OF
THE UPPER AND SFC LOW SHOULD BRING MORE WARM AIR INTO THE
SYSTEM...AS WAS MENTIONED PREVIOUSLY. THUS...NO MAJOR CHANGES FOR NOW.
PREV DISCUSSION... /ISSUED 559 PM CST TUE DEC 25 2012/
UPDATE...FOR 00Z AVIATION DISCUSSION.
AVIATION...00Z AVIATION DISCUSSION.
FLYING CONDITIONS POOR THRU 26/24Z. SFC LOW CENTERED ACROSS W CNTRL
MS WILL MOVE NEWD INTO MID TN BY 12Z WED WITH A LOCALLY HEAVY RAINFALL
AND TSTMS POSSIBLE...BUT TSTM ACTIVITY SHOULD BE CONFINED S OF TAF
SITES WITH BEST HEAVY RAINFALL POTENTIAL CSV. MVFR TO IFR CEILINGS
CKV/CSV EXPECTED THRU 26/24Z. SFC WINDS COULD BECOME GUSTY FROM
26/04Z-26/12Z AND AGAIN 26/14Z-26/24Z AS GRADIENT TIGHTENS. RAIN/SNOW
MIX POSSIBLE 26/16Z-26/24Z DUE TO WRAP AROUND MOISTURE WITH ALL SNOW
BY 26/18Z CKV PER BEST CAA SCENARIO. SOME LLWS POSSIBLE...BUT DO NOT
KNOW IF THE SHEAR AT THIS TIME WILL BE GREATER THAN 30KT FROM SFC GRADIENT
VALUES...AND THUS WILL NOT MENTION. HOWEVER...CAUTION SHOULD BE EXERCISED
AS POCKETS OF HIGHER WINDS SUPPORTING LLWS WITH 2KFT OF THE SFC CAN
CERTAINLY NOT BE RULED OUT.
PREV DISCUSSION.../ISSUED 219 PM CST TUE DEC 25 2012/
SHORT TERM (THROUGH WEDNESDAY)...
RAIN IS OVERSPREADING THE MIDSTATE FROM THE SOUTH AND WILL
CONTINUE TO DO SO DURING THE EVE. RAIN WL BECOME HEAVY AT TIMES
WITH SOME THUNDER LIKELY IN THE MIDNIGHT-ERLY MORNING TIME PD.
SE CWA STILL OUTLOOKED BY SPC FOR SVR WEATHER. DAMAGING WINDS
ALONG A LINE AFTER MIDNIGHT LOOKS TO BE THE GREATEST THREAT. WIND
ADVISORY ALREADY IN EFFECT FOR THE NW WHERE GRADIENT WILL BE MOST
PRONOUNCED AND THIS WL CONTINUE. TEMPERATURES HV WARMED A WHOPPING
2-4 DEGREES TDY WITH A PERSISTENT NE BREEZE. DEFINITELY LOOKING AT
AN ATYPICAL DIURNAL TEMP RANGE WITH MOST AREAS SEEING THEIR HIGHS
TODAY AT MIDNIGHT. WL TRY TO CAPTURE THE EXPECTED HOURLY TRENDS AS
WELL AS PSBL FOR THIS RAPIDLY CHANGING WEATHER EVENT.
AS FOR P-TYPE WE WILL CONTINUE PREV FCST REASONING AS USING AREAS
ALONG AND LEFT OF THE 700MB LOW AS THE REGION WITH BEST SNOW
POTENTIAL. NEW EURO IS A LITTLE COLDER THAN THE OTHER MODELS AND
GIVEN IT'S BETTER INITIALIZATION HV LEANED CLOSE. THIS SUGGESTS A
QUICK CHANGEOVER IN THE NW TO MAINLY SNOW AFTER 12Z GRADUALLY
OVERSPREADING MUCH OF THE REST OF THE AREA BY AFTN. EXPECT AN INCH
TO LOCALLY 2 IN THE ADVISORY AREA AND EVEN WITH A RELATIVELY WET
SNOW WE COULD SEE SOME BLOWING DUE TO THE WIND. THE ADVISORY
INCLUDES DAVIDSON AND SUMNER COUNTIES PRIMARILY FOR THE HIGHER
ELEVATIONS IN THEIR NORTHERN SECTIONS. ELSEWHERE EXPECT SOME
LOCALIZED LIGHT ACCUMULATION WITH LESSER IMPACTS.
LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
SURFACE LOW WILL MOVE QUICKLY INTO WEST VIRGINIA WEDNESDAY EVENING
LEAVING A TRAILING SURFACE AND UPPER TROUGH DOWN ACROSS TENNESSEE
WHICH WILL KEEP A CHANCE FOR LIGHT SNOW/FLURRIES WEDNESDAY NIGHT IN
EASTERN PARTS OF THE MID STATE AND ALONG THE PLATEAU. SOME MINOR
ACCUMULATIONS COULD STILL OCCUR WEDNESDAY NIGHT IN FENTRESS AND
CUMBERLAND COUNTIES BUT SHOULD ONLY AMOUNT TO ONE OR TWO TENTHS OF
AN INCH AT BEST.
SURFACE HIGH MOVES IN ON THURSDAY KEEPING THINGS DRY INTO FRIDAY
BUT ANOTHER SOUTHEAST TEXAS/LOUISIANA LOW PRESSURE SYSTEM CRANKS
UP RATHER QUICKLY ON FRIDAY PUSHING MORE RAIN THIS WAY BY FRIDAY
NIGHT INTO SATURDAY. THERE COULD BE A MIX OF RAIN AND SNOW OVER
THE NORTHWEST FRIDAY NIGHT AND SATURDAY MORNING. AS THE SURFACE
SYSTEM PULLS AWAY TO THE EAST DURING THE DAY ON SATURDAY LAGGING
UPPER TROUGH MAY HAVE ENOUGH ENERGY LEFT OVER TO KICK OFF A FEW
FLURRIES AND LIGHT SNOW FROM ABOUT INTERSTATE 65 EASTWARD.
HIGH PRESSURE MOVES INTO WESTERN TENNESSEE ON SUNDAY. DRY WEATHER
SUNDAY AND MONDAY. LOW CONFIDENCE MONDAY NIGHT THROUGH TUESDAY
NIGHT AS THERE ARE LARGE MODEL DIFFERENCES IN APPROACHING SYSTEM.
TEMPS OVER THE PERIOD NOT TOO FAR OFF CLIMATOLOGY.
HYDROLOGY...
1 TO LOCALLY 2 INCHES OF RAIN EXPECTED TONIGHT WITH THE HIGHEST
AMOUNTS OVER THE SE CWA. THERE WILL BE NOTICEABLE RISES ON AREA
WATERWAYS BUT WE DO NOT EXPECT ANYTHING MORE THAN LOCALIZED HIGH
WATER.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 AM TO 4 PM CST WEDNESDAY FOR
TNZ005>009-022>027.
WIND ADVISORY UNTIL 4 PM CST WEDNESDAY FOR TNZ005>009-022>027-
029.
&&
21
Hazardous weather outlook, Dec 25, 8:52 PM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
852 PM CST TUE DEC 25 2012
TNZ005>011-022>034-056>066-075-077>080-093>095-261100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
852 PM CST TUE DEC 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TONIGHT
FOR LOCATIONS GENERALLY ALONG AND NORTH OF A LINE FROM CAMDEN TO
NASHVILLE TO LAFAYETTE...NORTHEAST TO EAST WINDS SUSTAINED AT 20 TO
25 MPH...WITH GUSTS UP TO 40 MPH WILL BE POSSIBLE.
ONE TO TWO INCHES OF RAINFALL ACCUMULATION MAY BE POSSIBLE BY
LATE TONIGHT ACROSS THE SOUTHEAST HALF OF THE MID STATE...WHICH
COULD LEAD TO LOCALIZED FLOODING.
ISOLATED SEVERE THUNDERSTORMS MAY BE POSSIBLE LATER TONIGHT
ACROSS LOCATIONS EAST OF INTERSTATE 65 AND SOUTH OF INTERSTATE 40.
THE GREATEST THREAT FROM SEVERE STORMS THE DO DEVELOP WILL BE
DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
ON WEDNESDAY THROUGH THE AFTERNOON HOURS...FOR LOCATIONS GENERALLY
ALONG AND NORTH OF A LINE FROM CAMDEN TO NASHVILLE TO LAFAYETTE...
NORTHEAST TO EAST WINDS SUSTAINED AT 20 TO 25 MPH...WITH GUSTS UP
TO 40 MPH WILL BE POSSIBLE.
ON WEDNESDAY ALSO...FOR LOCATIONS GENERALLY ALONG AND NORTH OF A LINE
FROM CAMDEN TO NASHVILLE TO LAFAYETTE...SNOW ACCUMULATIONS OF 1 TO
LOCALLY 2 INCHES WILL OCCUR...ESPECIALLY FOR LOCATIONS IN THE HIGHER
ELEVATIONS.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HIGH WINDS...ESPECIALLY THOSE THAT CAUSE DAMAGE...TO
THE NATIONAL WEATHER SERVICE IN NASHVILLE.
SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ALSO ENCOURAGED
TO REPORT ANY SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
31
In the hours before
Special weather statement, Dec 25, 10:05 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1005 PM CST TUE DEC 25 2012
TNZ058-060-061-075-077-079-093>095-260600-
LEWIS-MAURY-MARSHALL-BEDFORD-COFFEE-GRUNDY-WAYNE-LAWRENCE-GILES-
INCLUDING THE CITIES OF...HOHENWALD...COLUMBIA...LEWISBURG...
SHELBYVILLE...TULLAHOMA...MANCHESTER...ALTAMONT...WAYNESBORO...
LAWRENCEBURG...PULASKI
1005 PM CST TUE DEC 25 2012
...SOME HIGH WINDS POSSIBLE ACROSS SRN PORTIONS OF THE MID STATE THROUGH
THE REMAINDER OF THE EVENING HOURS...
AS A STRONG LOW PRESSURE CENTER APPROACHES THE MID STATE FROM THE
SOUTHWEST...STRONG EAST TO SOUTHEAST WINDS...WITH SOME POSSIBLE
ISOLATED SUSTAINED WINDS AS HIGH AS AROUND 35 MPH...WITH GUSTS TO
AS MUCH AS 45 MPH...WILL BE POSSIBLE ACROSS LOCATIONS GENERALLY
ALONG AND SOUTH OF A WAYNESBORO...TO COLUMBIA...TO ALTAMONT LINE
THROUGH MIDNIGHT. WITH GROUND CONDITIONS BEING SATURATED FROM
RAINFALL THIS EVENING...DAMAGE TO TREES AND POWER LINES MAY
OCCUR...ALONG WITH OUTDOOR HOLIDAY DECORATIONS BEING BLOWN DOWN
AND/OR AROUND. USE CAUTION WHILE TRAVELING DURING THIS TIME...AS
WINDS THIS STRONG WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES.
31
Strong Wind, Cannon
- When
- December 25, 10:50 PM CST
- Where
- Cannon forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.809, -86.062 (the zone’s center; the record gives no point)
Cannon County Sheriff Office reported trees blown down on Highway 145, Highway 146, and Bullpen Road.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Texas, December 25, 20121 death · $771,000 · EF3 · 9 events
- Tornadoes in Mississippi, December 25, 20129 injured · $2.8 million · EF3 · 3 events
- Winter Storm and Winter Weather in Arkansas, December 25 to 26, 20121 death · $116 million · 45 events
- Tornadoes and Hail in Alabama, December 25, 20121 death · $1.5 million · EF2 · 15 events
- Tornadoes and Flash Flooding in Mississippi, December 25, 201213 injured · $838,000 · EF2 · 31 events
- Tornadoes and Flood in Louisiana, December 25 to 29, 20121 injured · $4.0 million · EF2 · 24 events
- Tornado and Damaging Wind in Louisiana, December 25, 20121 death · $100,000 · EF1 · 2 events
- Heavy Snow and Hail in Texas, December 25, 201216 injured · $1.2 million · 1 in hail · 6 events
- Winter Storm and Winter Weather in Tennessee, December 25 to 26, 20121 death · 9 events
- Tornadoes and Hail in Alabama, December 25, 20122 injured · EF2 · 21 events
- Tornadoes and Damaging Wind in Mississippi, December 25, 2012$10,000 · EF2 · 4 events
- Damaging Wind and Astronomical Low Tide in Texas, December 25 to 29, 2012$754,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424290.